Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Salt Lake City, UT

September 8, 2000Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 8, 2000, 2:22 PM MDT for Garfield County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2000, 2:22 PM MDT (20:22 UTC)
Expired
Sep 8, 2000, 3:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2000-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2000-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 082024
SVRSLC
UTC017-082100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT FRI SEP 8 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GARFIELD COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUBYS INN...OR ABOUT 28 MILES WEST OF
  ESCALANTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL WESTERN GARFIELD COUNTY BY 240 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECDAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3773 11223 3758 11210 3783 11153 3805 11172

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:10 AM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 8, 10:10 AM MDT, 4 hours 12 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1010 AM MDT FRI SEP 8 2000

SYNOPSIS...A WEATHER SYSTEM WILL MOVE ACROSS SOUTHERN AND CENTRAL
UTAH TODAY THEN EXIT THE STATE BY EARLY SATURDAY.  HIGH PRESSURE
WILL BEGIN TO DOMINATE THE STATE ON SATURDAY.

DISCUSSION...SHORTWAVE MOVING ACROSS SOUTHERN UT TODAY WILL KEEP IT
QUITE ACTIVE AND THIS IS WELL COVERED.  THE BAND OF THUNDERSTORMS
AHEAD OF THE WAVE WILL PROBABLY MOVE EAST OF THE AREA BY EARLY
AFTERNOON SO WE MAY NOT SEE THE STRONGEST ACTIVITY ASSOCIATED WITH
IT. HOWEVER THERE IS GOOD SHEAR IN THE AREA THIS MORNING SO WE WILL
NEED TO KEEP AN EYE ON IT.  THE SECOND CLUSTER OF ACTIVITY JUST
NORTH OF P38 WAS VERY ACTIVYT DURING THE NIGHT BUT HAS WEAKENED A
BIT NOW.   IT WILL PROBABLY FIRE UP NICELY AGAIN THIS AFTERNOON AS
IT MOVES ACROSS THE AREAS THAT ARE GETTING SUNSHINE NOW.  THE NEW
ETA ALSO SHOWS A NICE CONVERGENCE/DIVERGENCE COUPLET BETWEEN ABOUT
ZION AND BRYCE CANYON NATIONAL PARKS AT 21Z.  SHEAR HAS DROPPED OFF
A LITTLE BY THEN BUT IS STILL FAIRLY STRONG.  BIGGER QUESTION IS HOW
FAR NORTH THERE WILL BE ACTIVITY.  NORTHERN UT IS UNDER A
DEFORMATION ZONE AND THERE COULD BE SCATTERED ACTIVITY DEVELOP
THERE.  THIS LOOKS MORE LIKELY FROM ABOUT SLC SOUTHWARD AND WILL DO
A QUICK UPDATE TO LOWER THE CHANCE SLIGHTLY FOR THE NORTHERN WASATCH
AND WILL ALSO BEEF UP THE WINDS SLIGHTLY FOR THIS AFTERNOON IN MOST
OF THE WESTERN VALLEYS.  THE ETA ALSO SUGGESTS RAPID DRYING FROM THE
WEST STARTING BY LATE AFTERNOON AND SUSPECT THAT ANY ACTIVTY IN THE
NORTH WILL BE CONFINED TO THE AFTERNOON SO WILL DROP THE MENTIONS
FOR THIS EVENING IN THE UPDATE. h

SLC 31-  CDC 731  SANDERS

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:53 PM MDTSevere Thunderstorm WarningSLCBeaver, Piute52 min
Sep 8, 1:09 PM MDTSevere Thunderstorm WarningSLCGarfield36 min
Sep 8, 1:42 PM MDTSevere Thunderstorm WarningSLCGarfield33 min
Sep 8, 1:57 PM MDTSevere Thunderstorm WarningSLCPiute, Wayne48 min
Sep 8, 2:18 PM MDTSevere Thunderstorm WarningSLCKane42 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.